Maine, 2016Flood in Maine, January 11, 2016
January 11, 2016 · NWS GYX · 1 event in 1 county or zone
Strong low pressure moved west of the forecast area on January 10th, spreading very warm moist air into the region. Temperatures soared into the 50s and 1 to 3 inches of rain fell across most of the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure moved west of the forecast area on January 10th, spreading very warm moist air into the region. Temperatures soared into the 50s and 1 to 3 inches of rain fell across most of the forecast area. The combination of snow melt and rainfall caused minor flooding on the Kennebec River at Skowhegan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 11, 3:27 AM EST, 7 hours 33 minutes earlier.
Area forecast discussion, Jan 11, 3:27 AM EST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
327 AM EST MON JAN 11 2016
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA TODAY. THE NEXT STORM
SYSTEM WILL LIKELY BRING A LIGHT SNOWFALL TO THE REGION
TUESDAY...WITH POTENTIAL FOR MORE SIGNIFICANT IMPACTS ACROSS
EASTERN SECTIONS OF THE FORECAST AREA. THIS SYSTEM WILL BE
FOLLOWED BY FAIR WEATHER FOR THE REMAINDER OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
RECORD WARM TEMPERATURES WILL CONTINUE TO BE SWEPT OUT OF OUR
FORECAST AREA ON GUSTY WESTERLY WINDS. GRADIENT REALIGNS ITSELF
TODAY THROUGH A RELATIVELY DEEP LAYER AS THE UPPER LEVEL TROUGH
PIVOTS TO OUR EAST. MIXING VALUES WILL INCREASE AS WELL ALLOWING
WIND GUSTS CLOSE TO 35 MPH AT TIMES.
MESOSCALE MODELS DEPICT A VERY INTERESTING LAKE EFFECT POTENTIAL
AS THESE WINDS REMAIN ALIGNED TODAY WITH ABOUT H850 TEMPS
AROUND -18C OVER LAKE ONTARIO. A BANDING SIGNATURE IS PRESENT
FROM LAKE ONTARIO EASTWARD DURING THE DAY. SOME OF THIS MOISTURE
DRIVES AS FAR EAST AS CENTRAL NEW HAMPSHIRE...SO WILL KEEP CHANCE
POPS FOR SNOW SHOWERS MUCH OF THE DAY NORTH AND EAST OF A CONCORD
TO PORTLAND LINE. UPSLOPE SNOW SHOWERS ARE ALSO A POSSIBLY ACROSS
THE HIGHER TERRAIN AS WELL.
USED A NON DIURNAL CURVE FOR TODAYS TEMPERATURE FORECAST AS
READINGS WILL CONTINUALLY DROP OR AT LEAST REMAIN STEADY FOR MUCH
OF THE AFTERNOON.
&&
.SHORT TERM /TONIGHT/...
GUSTY WINDS WILL CONTINUE THIS EVENING BEFORE WEAK RIDGING ALLOWS
WINDS TO RELAX DURING THE OVERNIGHT HOURS. THE POTENTIAL FOR LATE
NIGHT RADIATIONAL COOLING MAY BE LIMITED BY AN INCREASING HIGH
CLOUD SHIELD.
A SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY BECOME MORE
ORGANIZED LATER TONIGHT AS IT HEADS EAST. THIS SURFACE REFLECTION
IS TRAVELING IN UNISON WITH A FAST MOVING AND DYNAMIC SHORT WAVE
ALOFT WHICH IS ABOUT TO BECOME NEGATIVELY TILTED AROUND FORECAST
HOUR 36.
THERE WILL BE A FINE LINE WHERE THE SNOW WILL BE THE HEAVIEST IN
OUR FORECAST AREAS AS DISCUSSED IN THE LONG TERM DISCUSSION. THIS
UNCERTAINTY AND FINE GRADIENT IN THE PRECIP IS SHOWN IN MANY OF
THE PLUME DIAGRAMS ACROSS THE REGION.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE FORECAST FOR TUESDAY AND TUESDAY NIGHT CONTINUES TO BE
INTERESTING AND CHALLENGING AS A MODERATE TO POTENTIALLY HEAVY
SNOWFALL APPEARS TO BE IN THE CARDS FOR A PORTION OF THE CWA. THE
OVERALL FORECAST METHODOLOGY HASN/T CHANGED MUCH FROM THE PREVIOUS
SHIFT. THE VARIOUS MEMBERS OF THE 00Z GUIDANCE SUITE HAVEN/T
DRASTICALLY CHANGED EITHER...BUT THE DEVIL IS IN THE DETAILS HERE.
A STRONG SHORT WAVE TROUGH AND ACCOMPANYING STRONG DYNAMICS WILL
APPROACH FROM THE GREAT LAKES ON TUESDAY AND TAKE ON A NEGATIVE
TILT WHILE DOING SO. THIS WILL ALLOW FOR SECONDARY MID LEVEL LOW
PRESSURE TO DEVELOP NEARLY OVERHEAD...WITH AN ATTENDANT NEW SFC
LOW TAKING SHAPE IN THE GULF OF MAINE TUESDAY NIGHT. AS THIS RAPID
DEVELOPMENT TAKES PLACE...ALL THE PLAYERS FOR A HEAVY SNOWFALL
WILL COME INTO PLACE INCLUDING THE DEVELOPMENT OF THE CONVEYOR
BELTS/INFLOW THAT WILL HELP STRENGTHEN FRONTOGENETICAL FORCING.
THE RESULT WILL LIKELY BE HEAVY SNOW BANDING. WHERE THIS EXACTLY
OCCURS IS THE CURRENTLY THE MAIN QUESTION.
IF IT TAKES THE NEW MID LEVEL LOW AWHILE TO CLOSE OFF...THE
HEAVIEST SNOW WILL BE MAINLY TO THE EAST OF OUR CWA. ON THE OTHER
HAND...A FASTER AND FURTHER SOUTH DEVELOPMENT WOULD MEAN HEAVIER
SNOW FURTHER TO THE SOUTHWEST...POSSIBLY EVEN INTO SOME OF OUR
SOUTHERN ZONES FOR A PERIOD OF TIME. AS OF RIGHT NOW...A MODEL
CONSENSUS IS PROBABLY THE BEST ROUTE WHICH MEANS HEAVY SNOW
BANDING WOULD LIKELY AFFECT MAINLY OUR EASTERN ZONES FOR A LONG
ENOUGH TIME TO POSSIBLY PRODUCE HEAVY SNOW TOTALS. THIS IS THE
REASONING FOR THE PLACEMENT OF THE WINTER STORM WATCH.
HOWEVER...LIGHT ACCUMULATING SNOWS WILL LIKELY OCCUR OVER MUCH OF
THE REST OF THE CWA ANYWAY GIVEN AMPLE WAA BY TUESDAY AFTERNOON.
IN ADDITION...A BURST OF HEAVY SNOW OUTSIDE OF THE WATCH AREA WILL
BE POSSIBLE AS THE NEW LOW DEVELOPMENT TAKES PLACE BEFORE MOVING
OFF TO THE NORTHEAST. SO WHILE CHANCES OF GETTING WARNING CRITERIASNOWS
AS FAR SOUTH AS PORTLAND FOR INSTANCE AREN/T REALLY THAT GOOD...A
BURST OF HEAVY SNOW DEVELOPING AROUND THE TIME OF THE EVENING
COMMUTE ISN/T OUT OF THE QUESTION AND COULD THEREFORE YIELD AN
ENHANCED IMPACT.
IN GENERAL...TIMING OF HEAVIEST SNOWFALL IS LIKELY TO BEGIN LATE
TUESDAY AFTERNOON OR EARLY EVENING AND END LATE TUESDAY
NIGHT...POSSIBLY WEDNESDAY MORNING EASTERNMOST ZONES.
ON THE COAST...ESPECIALLY THE IMMEDIATE MIDCOAST...ONSHORE FLOW
WILL PROBABLY BRING TEMPERATURES ABOVE THE FREEZING MARK FOR A
TIME TUESDAY EVENING RESULTING IN WET SNOW OR EVEN SOME RAIN.
THIS MAY VERY WELL RESULT IN LOWER SNOWFALL TOTALS. HOWEVER...AS
THE NEW SFC LOW DEVELOPS TO THE EAST...COLD AIR WILL COME CRASHING
BACK IN TO THE MIDCOAST AND ISLANDS. ALONG WITH THE POTENTIAL FOR
HEAVY SNOW...A FLASH FREEZE ISN/T TOTALLY OUT OF THE QUESTION
THERE.
IN A NUTSHELL...THIS IS STILL A FLUID SITUATION AND CHANGES TO THE
FORECAST WILL LIKELY BE REQUIRED AS MESOSCALE DETAILS BECOME MORE
CERTAIN.
AFTER WEDNESDAY...THE NEXT STORM LOOKS TO BE OVER THE WEEKEND.
LATEST MODEL CONSENSUS IS STARTING TO LEAN TOWARD A MIXED PRECIP
EVENT.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
SHORT TERM...MAINLY VFR CONDITIONS TODAY AND TONIGHT.
HOWEVER...THERE COULD BE LOCALIZED MVFR CONDITIONS AND ISOLD IFR
CONDITIONS IN ANY SCATTERED SNOW SHOWERS OVER THE CT RIVER VALLEY
AND IN THE NORTHERN MOUNTAINS.
LONG TERM...VFR CONDITIONS ON TUESDAY MORNING DETERIORATE TO MVFR
AND LOWER BY LATE TUESDAY AFTERNOON AND ESPECIALLY EVENING AS
SNOW...POTENTIALLY HEAVY AT TIMES...DEVELOPS. THE LOWEST
CONDITIONS ARE EXPECTED TO BE ON THE MID COAST OF MAINE UP TOWARD
THE FOOTHILLS NORTH OF AUGUSTA. HOWEVER...A PERIOD OF HEAVY SNOW
MAY OCCUR AS FAR SOUTH AS KPWM TUESDAY EVENING. A RETURN TO VFR
CONDITIONS IS LIKELY FROM WEST TO EAST TUESDAY NIGHT AND EARLY
WEDNESDAY.
&&
.MARINE...
SHORT TERM...HAVE EXPANDED THE GALE WARNING FOR THE OUTER WATERS
INTO THIS EVENING. A STRONG WESTERLY GRADIENT IN COMBINATION WITH
COLD AIR ADVECTION OVER THE WATERS WILL KEEP WINDS GUSTING TO AT
LEAST 35 KT. WILL CONTINUE WITH SMALL CRAFT ADVISORIES INTO AT
LEAST THIS EVENING FOR THE BAYS.
LONG TERM...RAPIDLY DEEPENING LOW PRESSURE TUESDAY NIGHT WILL
LIKELY RESULT IN GALES...BY LATE AT NIGHT AND CONTINUE THROUGH
WEDNESDAY NIGHT AS THE LOW PULLS AWAY.
&&
.HYDROLOGY...
HAVE DROPPED FLOOD WATCHES ACROSS THE REGION. MOST OF THE SMALL
RIVERS AND STREAMS ARE RECEEDING OR HAVE LEVELED OFF. HOWEVER...A
FEW OF THE LARGER RIVERS CONTINUE TO CLIMB...MOST NOTABLY THE
KENNEBEC RIVER AT SKOWHEGON AND AUGUSTA - BUT ALSO THE SWIFT RIVER
AT ROXBURY AND PRESUMPSCOT RIVER IN WESTBROOK. WILL CONTINUE TO
MONITOR THE RIVERS AND ADJUST TIMING OF THE CRESTS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR MEZ008-009-013-014-021-022-026>028.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR ANZ151-
153.
GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ150-152-154.
&&
NEAR TERM...CANNON
SHORT TERM...CANNON
LONG TERM...EKSTERHazardous weather outlook, Jan 11, 5:33 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
533 AM EST MON JAN 11 2016
MEZ008-009-013-014-021-022-026>028-121045-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO-
533 AM EST MON JAN 11 2016
...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
SOME ICY ROADS EXPECTED EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
ALSO...A MIXED PRECIPITATION EVENT IS A POSSIBILITY OVER THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
MEZ007-012-018>020-023>025-NHZ001>015-121045-
NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
533 AM EST MON JAN 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
SOME ICY ROADS EXPECTED EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A RAPIDLY DEVELOPING LOW PRESSURE SYSTEM WILL BRING SNOWFALL TO
THE AREA LATE TUESDAY INTO WEDNESDAY. SOME ACCUMULATING SNOW IS
LIKELY.
ALSO...A MIXED PRECIPITATION EVENT IS A POSSIBILITY OVER THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
ANZ151-153-121045-
PENOBSCOT BAY-CASCO BAY-
533 AM EST MON JAN 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
GALES WILL BE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
ANZ150-152-154-121045-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
533 AM EST MON JAN 11 2016
...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
GALES WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
Flood, Somerset
- When
- January 11, 11:00 AM EST to 12:30 PM EST
- Where
- Somerset County, 0.35 mi SE of Skowhegan to 0.4 mi E of Skowhegan
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.767, -69.714
Heavy rain and snowmelt combined to cause minor flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 35168 cfs.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 11, 20163 deaths · 2 events
- Cold in Kentucky, January 11, 20161 death · 1 injured · 1 event
- Cold in Wisconsin, January 11, 20161 death · 1 event
- Lake-Effect Snow in Ohio, January 11 to 13, 2016$400,000 · 2 events
- Lake-Effect Snow in Pennsylvania, January 11 to 13, 2016$400,000 · 2 events
- Coastal Flood in Puerto Rico, January 11 to 13, 20164 events
- Marine Thunderstorm Wind in Gulf of Mexico, January 11, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617299.